It all started about 17 years ago. At the time, I attributed it to being pregnant. Let's face it.......being pregnant is not the most comfortable condition in the world. It's joyful and well worth the pain, but it's not comfortable! So when my legs started hurting, feeling cold and tingly in a most unpleasant way, I thought it was simply being pregnant that was causing it. I told my doctor about it and she felt sure that was the likely cause as well. So I just did what I could to make it bearable and tried to go on.
After my son was born, the problem didn't go away though. For 17 years, I have been trying to explain to doctors what was going on and how badly it hurt. Most of them genuinely tried to help, others not so much. regardless of which side they fell on, they were all stumped. None of them had any idea what it could be.
Fast forward 17 years and I finally have the answer but it was answered rather different than I expected. See, after I lost the 50 pounds while on Visalus, I started feeling like I was plateauing. I had stepped up my efforts, was still making good choices and nothing was happening. So I mentioned this to my doctor and she said she wanted to do a thyroid test. I was skeptical that it was a thyroid issue because, well, I had just lost 50 pounds! It seemed to me that alone was proof that my thyroid was working. So I was seriously surprised and a bit bummed when she told me that I needed to start thyroid medication.
As much as i didn't WANT to take the medication, I did it anyway and hallelujah! Every bit of pain I had been experiencing for years was GONE! No more leg pain, no more arm pain. Nothing! That went on for about 3 months. I felt great! but near the end of that 3 months I started noticing some twinges coming back here and there. So when I went back to the doctor for a thyroid re-check, I mentioned this to her and that my only complaint was that the thyroid medication was making me REALLY hungry! After she got the results back, she doubled my dosage and we thought that was going to put me back on the pain free train again.
We were wrong! Everything got worse! Much, much worse! The pain came back with a vengeance, plus some. Acid reflux became a daily issue that I'd never had before. It became harder to focus on tasks. My vision was getting blurry and finally I started losing sensation in my right arm, plus I was gaining weight FAST even though I was eating right most of the time. So I went back and told my doctor what was going on and she decided i needed more tests.
Turns out, I have Hashimoto's Thyroiditis. Basically, my body is attacking my thyroid and thyroid hormones. So it didn't matter what I was on or how high the dosage, my body wasn't allowing it to work anyway. The course of treatment for this is basically just taking Thyroid medication as I was already doing but it will be done a bit differently this time. Rather than taking the Synthroid I had been on, I am being moved to a thyroid extract, a natural form. I don't even pretend to understand how this is going to work, but I trust my doctors to help get me where I need to be. I also plan to add a few things to my daily routine to help the medication along and this is something my doctor supports.
So please........if YOU genuinely know something is wrong.......keep pushing til you know what's going on. I had my thyroid tested before and the doctor told me it was within normal parameters. Unfortunately, that can be subjective. Some doctors feel that one set of numbers is acceptable, while others do not. Get your test results and ask for a second opinion. Don't worry about hurting a health care professionals feelings. it's YOU that faces the pain or other symptoms, not them!
Hopefully once the new treatment plan has had time to get started in my body, I will begin to feel like I once did. My only regret is that i had been more persistent much earlier! Don't be like this girl.......keep pushing til you have an answer! Had I kept allowing myself to be put off or told "we don't know what's wrong", very, very serious complications could have developed.